Scottish scientists have created an algorithm that can detect a side effect of Parkinson’s treatment that causes involuntary jerking movements.

Prolonged prolonged exposure to the dopamine replacement drugs can lead to dyskinesia, causing involuntary jerking and spasms of the whole body.

Heriot-Watt University academics have conducted clinical studies which prove their algorithm reliably detects the condition. They are now using their study to develop a new home monitoring device for patients to help their clinician adapt and improve treatment.

Loading article content

Dr Michael Lones, associate professor of computer science at the Edinburgh university, said: “The problem is that, as Parkinson’s disease worsens over time, the dose required to treat the motor features increases, which increases the risk of inducing dyskinesia, or making it more severe and prolonged for patients who already have it.

“Patients don’t see their clinicians that frequently, and medication only changes at regular review periods. So it’s very difficult for clinicians to know when dyskinesia is occurring.

“A better solution would be a portable device that identifies and monitors dysk- inesia while patients are at home and going about day-to- day life, broadcasting data to their clinicians through simple mobile technology.”

The motor features of Parkinson’s Disease, such as tremor, postural instability and a general slowing of movement, are caused by a lack of dopamine. Patients get replacement drugs such as levodopa, but prolonged exposure to the substances can lead to dyskinesia.